After investigating the safety and efficacy of spot-on flea and tick products for pets, the EPA released its findings today, and announced steps that it will be taking to help reduce the incidents of adverse reactions, which have been on the rise. In particular, the EPA will be taking immediate action regarding:
- labeling standards for products
- dosage recommendations for specific products– particularly those for smaller dogs, which tend to have more adverse reactions
- restricting the use of certain “inert” but hazardous chemicals in products
- how to improve pre-market testing and after-market surveillance to ensure a product’s safety
Typical adverse reactions for these flea and tick products include “skin effects, such as irritation, redness, or gastrointestinal problems that include vomiting or diarrhea, or effects to the nervous system, such as trembling, appearing depressed or seizures—from pet spot-on products.” If you notice any of these symptoms in your pet after using a topical flea or tick medication, contact your veterinarian immediatly.
Please remember that when you use spot-on flea and tick medications you are putting pesticides directly onto your pet’s fur and skin. Not only does this expose your pet to potential hazards of these chemicals, it exposes you and your family to the risks as well.